Louisiana, 2016

Tornado and Hail in Louisiana, May 19 to 20, 2016

May 19 to 20, 2016 · NWS LIX · 19 events in 13 counties and zones

Low pressure moving along a cold front draped over southeast Louisiana and southern Mississippi developed a squall line of thunderstorms that moved through the area late on the night of the 19th into the early morning hours of the 20th. A second line of thunderstorms moved through the coastal waters hours during the morning of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Low pressure moving along a cold front draped over southeast Louisiana and southern Mississippi developed a squall line of thunderstorms that moved through the area late on the night of the 19th into the early morning hours of the 20th. A second line of thunderstorms moved through the coastal waters hours during the morning of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 19, 5:47 PM CST, 1 hour earlier.

Area forecast discussion, May 19, 5:47 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service New Orleans LA
647 PM CDT THU MAY 19 2016

.Aviation...
Lower than normal confidence in this TAF package as timing of
showers and thunderstorms at the terminals will be tricky to nail
down. Have relied heavily on latest HRRR as its timing seems much
more in line with current radar trends. Looks like initial impulse
should race across the area before sunrise with potential for
additional shower/thunderstorm development along/ahead of weak
frontal boundary during the daytime hours. Redevelopment timing
remains highly uncertain and have opted not to include mention in
the TAFs at this time.

&&

.PREV DISCUSSION... /issued 403 PM CDT THU MAY 19 2016/

Short Term...Uneventful day across the region as the area remained
rain free with plenty of sun. The front that was draped along the
coast earlier appears it has meandered north deeper into the CWA.
Other than that seabreeze conditions have taken over along coastal
MS and the northshore causing to cu field to push about 5-10 miles
north of the coast.

Biggest issue in the forecast is the first 24-36 hrs(might actually
be in the net 6-12 hrs). Convective complex just now moving off the
mid and upper TX coast is the main culprit. As has been the case for
the last few systems, this is moving faster than expected. Cold
pooling has taken over but the best low level convergence continues
to run ahead of the MCS which will likely continue along the LA
coast but weaken some early this evening. That said the low level
jet looks to strengthen late this evening and overnight which will
give this complex another jolt as it pushes into and through SELA
and into coastal MS during the early and into mid morning hrs. Pwats
will be approaching 2" and with divergence aloft this complex could
be quite healthy overnight. Very efficient rainfall is expected. At
the same time mid level winds could approach 50 kts helping to give
this complex another shot in the arm which could lead to some bowing
segments with strong to severe winds possible. Rain should impact
much of the area overnight with light showers likely pushing in to
western portions of the CWA before 00z. Speaking of time frame, the
complex could move into southwestern portions of the CWA before 3z
and around the NO metro around 6z and into coastal MS before 9z. In
fact most of the rain could be out of the CWA before 12z however,
the rain will not be necessarily done yet.

Tomorrow once our overnight complex moves through we may have enough
time to recover across the region and as the cold front moves in
along with the main trough axis additional storms could develop.
Rain could linger into the late afternoon hours because of this but
the area should dry out overnight Friday once the front and trough
axis moves through.

Long Term...It still looks quiet in the extended portion of the
forecast but there are some disagreements with a few aspects of the
forecast between the GFS and ECMWF. First is afternoon highs this
weekend where the GFS is suggesting lower 90s are not out of the
question. The medium range guidance is in agreement with ridging
taking place early next week but how strong is the question.

Have decided to go with a blend of the GFS and ECMWF for this
weekend. H925 temps of 21-23C and mostly sunny skies should lead to
mid to upper 80s. Luckily dewpoints will be on the way down so it
shouldn't be too intolerable outside. With the lower dewpoints
Sunday and Monday mornings should be somewhat pleasant for late
May with morning lows running about 5 degrees below normal.

Heading into next week ridging aloft is expected and this should
help keep the region mostly dry. In addition both low level temps
and dewpoints will be on the rise. Afternoon highs could be in the
upper 80s across most of the area but with rising dewpoints it going
to start to feel miserable (like Summer) out there. Prev and a few
new model runs are advertising mid level heights approaching 592 DM
Tuesday and Wednesday and with the added suppression could easily
lead to lower 90s. We will hold off on forecasting this until
the models have more consistency.

Marine...Still looks like a approaching low pressure system will
bring increased onshore flow of 15 to 20 kts and seas of up to 5 ft
to the coastal waters tonight and into tomorrow. The low should
quickly pull to the east by tomorrow night with winds quickly
becoming westerly and then northwesterly while weakening to 10 to 15
kts by Saturday morning. Offshore flow of around 10 kts is then
expected to persist through Sunday.  Seas will diminish down to 3 ft
or less due to the weaker wind field in place.  As high pressure
become more centered to the east of the area by early next week,
winds will veer back to the southeast on Monday.  This southeast
flow regime will remain in place through at least the middle of next
week.

Decision Support...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
 direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  81  65  87 /  80  80  20  10
BTR  71  83  68  88 /  80  70  20  10
ASD  73  82  69  86 /  80  80  20  10
MSY  73  84  72  85 /  90  90  20  10
GPT  74  81  71  85 /  60  90  30  10
PQL  72  81  69  85 /  60  90  40  10

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&

Aviation...95/DM
Previous Discussion...CAB
Hazardous weather outlook, May 19, 5:54 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
654 PM CDT THU MAY 19 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
654 PM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI OVERNIGHT. THE PRIMARY THREAT
FROM ANY SEVERE THUNDERSTORM ACTIVITY WILL BE LARGE HAIL AND STRONG
DAMAGING WIND GUSTS.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER
AMOUNTS OF UP TO 4 INCHES MAY ALSO OCCUR OVERNIGHT. IF THIS HEAVY
RAINFALL OCCURS OVER A SHORT PERIOD OF TIME, SOME LOCALIZED STREET
FLOODING COULD OCCUR IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON FRIDAY FOR MUCH
OF THE REGION. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM
ACTIVITY WILL BE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER
AMOUNTS OF UP TO 3 INCHES MAY OCCUR ON FRIDAY. IF THIS HEAVY
RAINFALL OCCURS OVER A SHORT PERIOD OF TIME, SOME LOCALIZED
STREET FLOODING COULD OCCUR IN LOW LYING AND POOR DRAINAGE AREAS.

THE THREAT OF HAZARDOUS WEATHER IS LOW SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND FRIDAY FOR THE
ENTIRE AREA DUE TO THE THREAT OF SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 lightning, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Iberville

When
May 19, 6:47 PM CST
Where
Iberville County, 0.6 mi W of Plaquemine
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -91.240

Quarter size hail was reported via social media in Plaquemine.

Thunderstorm Wind, Assumption

When
May 19, 8:30 PM CST to 8:45 PM CST
Where
Assumption County, 4.89 mi SW of Elm Hall to 0.69 mi S of Munson
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.870, -91.108

A line of thunderstorms tracked southwest to northeast along Louisiana Highway 401 producing a downburst. The storm survey found evidence of widespread straight line wind damage near 70 mph with isolated damage indicative of winds up to 100 mph. An unoccupied mobile home was rolled and destroyed along with large softwood and hardwood trees snapped or uprooted. Several homes had some damage to siding and roof shingles. Over 30 utility poles were blown down. The damage path was 14 miles long.

Thunderstorm Wind, Lafourche

When
May 19, 9:02 PM CST
Where
Lafourche County, 0.69 mi S of Leighton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.790, -90.850

A tree was blown down and went through the roof of a home in a trailer park. About 10 trees were reported blown down across Lafourche Parish.

Thunderstorm Wind, St. James

When
May 19, 9:03 PM CST
Where
St. James County, Convent
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.020, -90.830

Trees were reported blown down on numerous roads and highways around Convent and Vacherie in St. James Parish. A roof was blown off a home in St. James. A RV was flipped and two others blown off jacks at the Sugar Hill RV Resort. The event time was estimated by radar.

Thunderstorm Wind, East Baton Rouge

When
May 19, 9:05 PM CST
Where
East Baton Rouge County, 0.6 mi W of Foreman
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.370, -91.030

A tree was blown down on a home off of S. Peck Drive in south Baton Rouge. Report was relayed by social media.

Thunderstorm Wind, Terrebonne

When
May 19, 9:05 PM CST
Where
Terrebonne County, 1.51 mi SSE of Houma
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.580, -90.710

Damage was reported throughout Terrebonne Parish. Power lines were reported down in Montegut. Trees were blown down in Houma, power lines were blown down and a carport damaged in Chauvin. Event time was estimated from radar.

Thunderstorm Wind, Ascension

When
May 19, 9:17 PM CST
Where
Ascension County, 0.69 mi N of Sorrento
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.190, -90.870

Trees were reported blown down along US Highway 61 near Sorrento.

Thunderstorm Wind, East Baton Rouge

When
May 19, 9:20 PM CST to 9:25 PM CST
Where
East Baton Rouge County, 0.78 mi N of Woodlawn to 0.54 mi NE of Jones Creek
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.391, -91.019

A line of storms produced severe straight line winds near 70 mph from south to north across the Shenandoah area along Jones Creek Road. Large trees were uprooted and there was roof shingle and gutter damage. Some windows and fast food signs were blown out. A small commercial building had large window panels blown out and sustained roof damage. The damage path was 4 miles long from near Airline Highway to Harrells Ferry Road.

Thunderstorm Wind, Lafourche

When
May 19, 9:20 PM CST
Where
Lafourche County, 1.51 mi SSW of Jay
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.600, -90.490

Trees and power lines were reported blown down along Louisiana Highway 308 near Valentine. The event time was estimated from radar.

Thunderstorm Wind, Livingston

When
May 19, 9:20 PM CST
Where
Livingston County, 0.6 mi W of Denham Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
30.480, -90.960

Trees were reported blown down along 4H Club Road in Denham Springs. Report was relayed by social media.

Thunderstorm Wind, St. John the Baptist

When
May 19, 9:25 PM CST
Where
St. John the Baptist County, Montegut
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
30.070, -90.520

Power lines were reported blown down near East St. John High School.

Thunderstorm Wind, East Baton Rouge

When
May 19, 9:30 PM CST
Where
East Baton Rouge County, 0.91 mi SW of Inniswold
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.410, -91.080

A large tree was reported blown down and a personal weather station measured a 68 mph wind gust in the Shenandoah area of Baton Rouge.

Tornado, Plaquemines

When
May 19, 10:00 PM CST
Where
Plaquemines County, 0.29 mi ENE of Cedar Grove
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Public
Coordinates
29.782, -90.026

Based on an eyewitness report, a large oak tree was twisted at the trunk. A 14 inch diameter pecan tree was twisted and toppled. Damage was confined to about one city block near the Mississippi River on E. St. Peters Street. Time estimated by radar. Damage was consistent with an EF-0 gustnado along the leading edge of a squall line with winds estimated at 75 mph.

Thunderstorm Wind, Tangipahoa

When
May 19, 10:00 PM CST
Where
Tangipahoa County, 5.54 mi ENE of Lees Lndg
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
30.420, -90.240

Large limbs were reported blown down, as well as wood fences blown down and minor roof damage in Montgomery Terrace Subdivision off of Louisiana Highway 22.

Thunderstorm Wind, St. Tammany

When
May 19, 10:00 PM CST
Where
St. Tammany County, 3.4 mi NNE of Houltonville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.444, -90.144

A large tree branch fell through the roof of a home in the Brewster Road area. No injuries were reported. Time estimated from radar.

Thunderstorm Wind, St. Tammany

When
May 19, 10:10 PM CST
Where
St. Tammany County, 2.16 mi SSW of Covington
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.450, -90.110

A large tree was reported blown down on Lakeview Drive.

Thunderstorm Wind, St. Tammany

When
May 19, 10:15 PM CST
Where
St. Tammany County, Covington
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
30.480, -90.100

A tree was reported blown down onto a car on G Street in Covington.

Lightning, St. Tammany

When
May 19, 11:30 PM CST
Where
St. Tammany County, 1.38 mi WSW of Mc Clane City
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
30.240, -89.790

Lightning started a fire that destroyed one home and damaged another in the Masters Point Subdivision in Slidell.

Lightning, St. Bernard

When
May 20, 12:40 AM CST
Where
St. Bernard County, Versailles
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
29.950, -89.950

Lightning triggered a fire that damaged a home on Palmisano Boulevard in Chalmette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyThe tornado archive for Louisiana, 2016Warnings in Louisiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636721, 636728, 636730, 636731, 636732, 636733, 636734, 636736, 636737, 636738, 636739, 636745, 636726, 636741, 636748, 636743, 636744, 636724, 636725.